Oregon, 2016Heavy Rain in Oregon, October 17, 2016
October 17, 2016 · NWS PQR · 1 event in 1 county or zone
A shortwave generated showers and thunderstorms across the Portland Metro. Heavy rain from thunderstorms caused urban flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave generated showers and thunderstorms across the Portland Metro. Heavy rain from thunderstorms caused urban flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Oct 17, 8:31 AM PST, 4 hours 29 minutes earlier.
Area forecast discussion, Oct 17, 8:31 AM PST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Portland Oregon
931 AM PDT Mon Oct 17 2016
.SYNOPSIS...Westerly flow aloft will keep a seasonably cool
showery weather pattern through mid week. A weak ridge of high
pressure aloft moving across during the latter half of the week may
bring a brief respite from the showers late in the week or over the
weekend.
&&
.SHORT TERM...(Monday through Wednesday)...A series of
shortwaves extending west of the Pacnw is depicted well on water
vapor imagery. the first one is now moving across over the CWA
producing showers and a few thunderstorms over the coastal waters
over the south Oregon coast. The leading edge of the next shortwave
is now near 129W and is projected to move across the CWA this
afternoon for an increase in shower activity. Thunderstorm chances
is expected to extend from the coastal areas inland for the afternoon
and early evening, but a low threat is expected to continue overnight
into Tue over the coastal areas. Model soundings show weak shear and
potential for deep vertical development this afternoon so some
showers/thunderstorms may be quite active and produce brief heavy
rain.
Tue afternoon into Tue night models agree on weak ridging
aloft tending to stabilize the atmosphere as well as weakening the
moist onshore flow, so expect to see showers tapering off then. With
the flat ridge Wed, it is difficult to rule out a chance for some
rain or showers sneaking back in as models to varying degrees
suggest some weak isentropic lift reaching the coast, while ec
suggests some showers over the Oregon Cascades.
No significant hydro issues expected today but recent moderate to
heavy rain over the higher terrain in Pacific & Wahkiakum counties
have bumped up the Grays River to near bankfull. Radar shows the
showers will be easing soon so do not expect too much more rise in
the river.
.LONG TERM...(Wednesday night through Sunday). No changes. Previous
discussion follows. A frontal boundary will move across the area
late Wednesday into Friday bringing more showers, but weaken as it
moves through. Models diverge a bit on the weekend, but Saturday
might be fairly dry with rain returning Sunday. tw
&&
.AVIATION...A moist and unstable air mass will help to maintain
scattered showers over the forecast area today and tonight, with
isolated thunderstorms possible west of the Cascades. Expect
predominately VFR conditions, with brief periods of MVFR cigs
and/or vsbys possible under heavier showers.
KPDX AND APPROACHES...Primarily VFR under scattered showers. Brief
periods of MVFR cigs and/or vsbys possible under heavier showers.
/64
&&
.MARINE...Low pres over the waters will continue to shift inland
today, with winds subsiding below 20 kt later this morning. Seas
are currently around 12 to 14 ft this morning, but are expected to
gradually subside to around 10 ft by this evening and hover in
this range through Tue, then maybe drop under 10 ft Tue night.
After a brief break Tue, another frontal system will arrive Wed
and Thu. First part will be a warm front that will lift across the
region on Wed, with gusty south to southeast winds generally 25 to
30 kt. Cold front will arrive on Thu, then winds ease again. Seas
look like they will rise to just above 10 ft. /64/Bowen
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...Coastal Flood Advisory from 1 PM to 4 PM PDT this afternoon for
South Washington Coast.
PZ...Small Craft Advisory for winds until 11 AM PDT this morning for
Coastal Waters from Cape Shoalwater WA to Florence OR out
60 nm.
Small Craft Advisory for hazardous seas until 5 AM PDT
Wednesday for Coastal Waters from Cape Shoalwater WA to
Florence OR out 60 nm.
Small Craft Advisory for Rough Columbia River Bar until 9 PM
PDT this evening...and again from 3 AM to 9 AM PDT Tuesday.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland
This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. The area is
commonly referred to as the forecast area.In the hours before
Special weather statement, Oct 17, 11:18 AM PST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1218 PM PDT MON OCT 17 2016
ORZ001>008-172215-
LOWER COLUMBIA-COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND METRO
AREA-NORTH OREGON COAST-CENTRAL WILLAMETTE VALLEY-CENTRAL OREGON
COAST-SOUTH WILLAMETTE VALLEY-CENTRAL COAST RANGE OF WESTERN OREGON-
1218 PM PDT MON OCT 17 2016
...AN AREA OF STRONG SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT
WESTERN MULTNOMAH...CLATSOP...LINCOLN...BENTON...TILLAMOOK..
.LANE...WESTERN CLACKAMAS...WESTERN LINN...WESTERN
MARION...POLK...YAMHILL...WASHINGTON AND COLUMBIA COUNTIES...
AT 1210 PM PDT...STRONG SHOWERS AND A FEW ISOLATED THUNDERSTORMS
WERE MOVING ACROSS THE REGION. CLOUD TO GROUND LIGHTNING AND SMALL
HAIL IS OCCURRING WITH THE THUNDERSTORMS. GUSTY WINDS OF 30 TO 35
MPH CAN ALSO BE EXPECTED WITH THESE STORMS. FUNNEL CLOUDS ARE ALSO
POSSIBLE THROUGHOUT THE AFTERNOON.
LOCATIONS IMPACTED INCLUDE...
EUGENE...SALEM...HILLSBORO...CORVALLIS...ALBANY...MCMINNVILLE...
OREGON CITY...DALLAS...NEWPORT...SHERIDAN...VERNONIA...WALDPORT...
GARIBALDI...JEWELL...PORTLAND DOWNTOWN...PACIFIC CITY...PORTLAND...
GRESHAM...BEAVERTON AND TIGARD.
LAT...LON 4615 12386 4609 12303 4558 12272 4549 12244
4526 12245 4482 12279 4381 12321 4389 12362
4394 12366 4394 12383 4402 12410
TIME...MOT...LOC 1913Z 240DEG 49KT 4437 12285Heavy Rain, Clackamas
- When
- October 17, 1:00 PM PST to 4:00 PM PST
- Where
- Clackamas County, 0.74 mi SSW of Battin to 1.02 mi NW of Park Place
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 45.440, -122.583
Flooding in Milwaukie near Fuller Road displaced 7 people from their home. Also, in Gladstone, heavy rain pushed waste water levels to the point that raw sewage leaked into the Clackamas River.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Michigan, October 17 to 18, 2016$300,000 · 3 events
- Damaging Winds in New York, October 17, 2016$35,000 · 50 kt wind · 3 events
- Coastal Flood in Guam, October 17 to 20, 2016$20,000 · 1 event
- High Wind in Colorado, October 17, 201679 kt wind · 13 events
- Hail and Damaging Wind in Michigan, October 17, 2016$6,000 · 2 in hail · 7 events
- High Wind in Nebraska, October 17, 20166 events
- Hail and Damaging Winds in Michigan, October 17, 2016$7,000 · 61 kt wind · 4 events
- Marine Thunderstorm Winds in Lake Huron, October 17, 20162 events
- Marine Thunderstorm Winds in Lake Michigan, October 17, 201654 kt wind · 2 events
- Hail in Minnesota, October 17, 20160.75 in hail · 2 events
- Hail in Wisconsin, October 17, 20160.88 in hail · 2 events
- Flood and Hail in Wisconsin, October 17 to 18, 20160.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662279.